Discussions By Condition: I cannot get a diagnosis.

Husband undiagnosed

Posted In: I cannot get a diagnosis. 4 Replies
  • Posted By: Anonymous
  • August 16, 2009
  • 02:19 AM

My husband has all the signs and symptons of a Parkinsonlike disorder. We have gone to many Dr's, including Neurologists. Many tests have been done, and the closest we have to a diagnosis is " Movement Disorder " He is very depressed at this point, and without a true diagnosis, we are stuck in Limbo. His first symptoms showed up almost 8 years ago. They disappeared and then 3 years ago, they all came back and have never gone away. We live in Illinois, and he has Medicare. Who can I turn to?

Reply Flag this Discussion

4 Replies:

  • Let's start by having you tell me what your husband's initial symptoms were when he first noticed something might be wrong. Tell me how the symptoms progressed, how long they lasted and at what point they vanished. Also tell me what the symptoms were when they returned and please list all the symptoms. I'd like to know his age and his former profession or occupation(s). Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • August 16, 2009
    • 09:51 PM
    • 0
    Flag this Response
  • Let's start by having you tell me what your husband's initial symptoms were when he first noticed something might be wrong. Tell me how the symptoms progressed, how long they lasted and at what point they vanished. Also tell me what the symptoms were when they returned and please list all the symptoms. I'd like to know his age and his former profession or occupation(s). Best regards, J Cottle, MD Thank you for such a fast response. First, I need to tell you that on my husbands 22 birthday, he was involved in a serious auto accident, which caused multiple fractures on his head, there is, however no scar tissue that shows on the scans. He is 53 years old, and has worked in both factory, and Corrections. The first set of symptoms began at work. his legs simply went out from under him. He spent about a month fighting to lift his legs to walk, and was losing his balance a lot. It eased up and after the month he eventually returned to work. Then, three years ago, it started again the same way, but this time, he was tremoring on both sides, arms and legs. The Drs ran tests, such as CT, etc, and found no lesions, which they said must be present for Parkinsons. He was put on a Parkinson med, I'm sorry I do not know which one, and began having seizures, although our family Physician said they were NOT. I have had him taken by ambulance to the hospital multiple times while seizing. He is no longer on the medication, and currently takes Citalopram, and Depakote. He also has little to no short term memory, and becomes agitated and depressed frequently. He is terrified to be left alone, and when he cannot support his own weight, it is difficult to physically assist him. Whew... Let me know what else you need. I haven't been able to get anyone to listen to the whole thing. Thank you, Pam Gemmecke
    Anonymous 42789 Replies
    • August 17, 2009
    • 00:13 AM
    • 0
    Flag this Response
  • Thank you for such a fast response. First, I need to tell you that on my husbands 22 birthday, he was involved in a serious auto accident, which caused multiple fractures on his head, there is, however no scar tissue that shows on the scans. He is 53 years old, and has worked in both factory, and Corrections. The first set of symptoms began at work. his legs simply went out from under him. He spent about a month fighting to lift his legs to walk, and was losing his balance a lot. It eased up and after the month he eventually returned to work. Then, three years ago, it started again the same way, but this time, he was tremoring on both sides, arms and legs. The Drs ran tests, such as CT, etc, and found no lesions, which they said must be present for Parkinsons. He was put on a Parkinson med, I'm sorry I do not know which one, and began having seizures, although our family Physician said they were NOT. I have had him taken by ambulance to the hospital multiple times while seizing. He is no longer on the medication, and currently takes Citalopram, and Depakote. He also has little to no short term memory, and becomes agitated and depressed frequently. He is terrified to be left alone, and when he cannot support his own weight, it is difficult to physically assist him. Whew... Let me know what else you need. I haven't been able to get anyone to listen to the whole thing. Thank you, Pam Gemmecke Attention of: J Cottle, MD Here is the reply you requested. I hope it is enough information. Thank you in advance.
    Anonymous 42789 Replies
    • August 20, 2009
    • 11:33 PM
    • 0
    Flag this Response
  • Okay, evidence of lesions on imaging is not associated with, nor necessary for, a diagnosis of Parkinson's disease, which is a down-regulation of the neurotransmitter dopamine in a certain area of the brain that results in rigidity and arrested movement. Parkinsonian-like features can develop in some persons as a consequence of vascular disease that does require certain imaging enhancements on imaging studies to support a diagnosis. There is some inconsistency in his symptoms that is worth making comment here. If he was "fighting" to lift his legs to walk following the initial symptoms, then it would indicate motor weakness. There are certain viruses which can attack areas of the nervous system that result in partial paralysis and on rare occasion, can be transient in nature. It is more often the case, however, that the damage is permanent and in most all cases, never results in full remission such as that described in your husband based on your description. The "seizures" were more likely a form of uncontrollable movements called dyskinesia that can often occur as a side-effect of taking drugs used to treat Parkinson's disease or symptoms. Actual petit mal seizures really don't occur as a result of taking this type of drug. Dyskinesia can also make a person appear to be having seizures, but with distinct differences. I would have to agree with your family physician regarding the seizures and again, it was more likely dyskinesia which occurs extremely often with such drugs. If he has not experienced any seizure activity for a period of 6 months and if he was only prescribed the depakote in response to the symptoms, then it needs to be determined whether he needs to remain on the depakote. If he been previously diagnosed with seizure disorder and has been taking the depakote prior to the symptoms your discuss here, then other avenues need to be explored relative to a history of seizures and his more recent symptoms. If the weakness in his legs returned suddenly, together with tremors affecting both sides of the body, it is highly unlikely to be any form of Parkinson's or similar neurodegenerative disease due to the fact that with only one or two rare exceptions, such diseases have a very insidious or slowly progressive onset. They don't turn on and off like a switch. The suddeness with which his original symptoms occurred would tend to point away from a neurodegenerative disease of some type. Your mention that he is often depressed and is having memory trouble would suggest that a psychogenic cause could be responsible in the absence of hard evidence on imaging and lab studies that could identify an underlying organic disease. Realize that short-term memory is severely affected by the presence of depression and for that reason, is known as pseudo-dementia. Depression interferes with the attendance to information processing, without which short-term or long-term memory storage is substaintially restricted. Typical presentations would include the inability to recall information accurately after hearing or reading it only minutes before, possibly not able to recall any portions at all. This in of itself, does not suggest any type of neurodegenerative degredation at the level of the brain, but again merely interference with memory processing. It would also be highly unlikely that his symptoms are the consequence of late effects from the motor vehicle accident. Injuries producing such effects most often occur either immediately afterwards or within the following 6 months or so. The absence of any changes observed on imaging studies would also tend to point away from such influences. You also state that the tremors occurred when the leg weakness returned, but do not state whether the tremors continue to be present. There is great significance in the type of tremor that is being demonstrated, with very recognizable characteristics. So again, it would be important to determine whether in the absence of disease supported by tests, that psychogenic cause is not responsible. Understand that such symptoms are still extremely real and require intervention but do not constitute organic disease. Best regards, J Cottle, MD
    JCottleMD 580 Replies
    • August 21, 2009
    • 00:23 PM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.